Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 333, NWS Sioux Falls, SD

August 17, 2002Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2002, 12:43 AM CDT for Dixon County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2002, 12:43 AM CDT (05:43 UTC)
Expired
Aug 17, 2002, 1:30 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS53 KFSD 170543
SVRFSD
NEC051-170630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 130 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CONCORD...OR ABOUT 26
  MILES NORTHEAST OF NORFOLK...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONCORD...DIXON AROUND 1250 AM CDT
  ALLEN AROUND 1255 AM CDT
  MARTINSBURG AROUND 100 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4252 9701 4228 9701 4229 9674 4262 9673

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:25 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 16, 9:25 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002

CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.

.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
       JAMES RIVER VALLEY IN SE SD
  UMLAND

In the hours before

Local storm report, Aug 16, 8:14 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    3 SE DELMONT              SD   .88 INCH HAIL
08/16/02   DOUGLAS                        REPORTED BY PUBLIC.

1126 AM    6 NE AVON                 SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

1130 AM    5 N TYNDALL               SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

1155 AM    VERMILLION                SD   1 INCH HAIL
08/16/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1211 PM    5 WNW MARTINSBURG         NE   1.25 INCH HAIL
08/16/02   DIXON                          REPORTED BY PUBLIC.

0445 PM    2 NW OCHEYEDAN            IA   1 INCH HAIL
08/16/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0505 PM    15 WSW JACKSON            MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    8 SW JACKSON              MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    SPENCER                   IA   .88 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.

0625 PM    4 S SCOTLAND              SD   2 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0654 PM    5 WSW SCOTLAND            SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0655 PM    8 SW TABOR                SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0659 PM    SCOTLAND                  SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0709 PM    10 W YANKTON              SD   1 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 PM    3 S LESTERVILLE           SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 PM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    8 W YANKTON               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    4 SSW UTICA               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 11:11 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    3 E YANKTON               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0820 PM    YANKTON                   SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0845 PM    5 W VERMILLION            SD   .75 INCH HAIL
08/16/02   CLAY

0850 PM    5 W NEWCASTLE             NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0906 PM    7 N VERMILLION            SD   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY PUBLIC.

0922 PM    4 NW ELK PT               SD   65 MPH TSTM GUST
08/16/02   UNION                          REPORTED BY PUBLIC.

0933 PM    4 N SPINK                 SD   .75 INCH HAIL
08/16/02   UNION                          REPORTED BY PUBLIC.

0935 PM    3 NNE SPINK               SD   1 INCH HAIL
08/16/02   UNION                          REPORTED BY PUBLIC.

0945 PM    PRIMGHAR                  IA   NON TSTM WINDS
08/16/02   OBRIEN                         70 MPH NON TSTM WINDS.
                                          REPORTED BY MEDIA.

0947 PM    CHATSWORTH                IA   1.75 INCH HAIL
08/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0947 PM    SIOUX CENTER MUNI ARPT    IA   61 MPH TSTM GUST
08/16/02   SIOUX                          REPORTED BY DIAL-IN TO
                                          THE ORANGE CITY AWOS.

1000 PM    BOYDEN                    IA   WIND DAMAGE
08/16/02   SIOUX                          TREES DOWN. REPORTED BY
                                          MEDIA.

1000 PM    ORANGE CITY               IA   WIND DAMAGE
08/16/02   SIOUX                          TREES DOWN. REPORTED BY
                                          MEDIA.

1007 PM    2 W CRAIG                 IA   1 INCH HAIL
08/16/02   PLYMOUTH                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1017 PM    GAZA                      IA   WIND DAMAGE
08/16/02   OBRIEN                         HORSE BARN BLEW DOWN.
                                          NON THUNDERSTORM WINDS
                                          FROM STRONG LOW LEVEL
                                          JET REACHING THE
                                          SURFACE.  REPORTED BY
                                          MEDIA.

1024 PM    OYENS                     IA   .75 INCH HAIL
08/16/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

1052 PM    SPENCER                   IA   NON TSTM WINDS
08/16/02   CLAY                           58 MPH NON TSTM WINDS.
                                          MORE STRONG LOW LEVEL
                                          JET COMING DOWN TO THE
                                          SURFACE. REPORTED BY
                                          MEDIA ANEMOMETER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:40 PM CDTSevere Thunderstorm WarningFSDDixon35 min
Aug 17, 12:59 AM CDTSevere Thunderstorm WarningFSDDakota46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.